Wisconsin, 2012

Tornado and Damaging Winds in Wisconsin, May 24, 2012

May 24, 2012 · NWS GRB · 9 events in 6 counties and zones

A strong low pressure system moved across northwest Wisconsin. Thunderstorms formed along a trailing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strong low pressure system moved across northwest Wisconsin. Thunderstorms formed along a trailing cold front. The storms moved quickly and some produced high winds that downed trees and tree limbs. One of the storms produced a brief tornado southwest of Wausau in Marathon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 24, 5:04 PM CST, 18 minutes earlier.

Area forecast discussion, May 24, 5:04 PM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
604 PM CDT THU MAY 24 2012

UPDATED FOR SHORT-TERM TRENDS AND ALSO UPDATED AVIATION PORTION
FOR 00Z TAF ISSUANCE

.UPDATE...GETTING SPORADIC DAMAGE REPORTS FM ACRS THE AREA BASED
JUST ON GRADIENT WINDS. WINDS ABV SFC STILL INCRG...BUT LOW-LEVEL
LAPSE RATES MAY EDGE BACK A BIT WITH THE LOSS OF SUNSHINE. WIND
ADVISORY STILL LOOKS ON TRACK.

LOCAL MESO PLOTS SHOWING VERY LIMITED INSTABILITY IN THE FCST AREA
DUE TO DRY AIR AT LOW-LEVELS. BUT GIVEN STG QG FORCING THAT WL
SWEEP ACRS THE AREA COMBINED WITH CONVERGENCE ALONG THE COLD
FRONT...SHOULD BE ABLE TO MAINTAIN AT LEAST A BROKEN LINE OF
STORMS ACRS THE WHOLE AREA. AND GIVEN THE STG GRADIENT
WINDS...THERE IS LIKELY TO BE A CONTINUED RISK OF DAMAGING WINDS
AS THE STORMS SWEEP E. EXTRAPOLATION OF THE LINE WL BRING IT E OF
CURRENT TORNADO WATCH WELL BEFORE 03Z...SO WL PROBABLY NEED TO
MAKE SOME DECISION ON HOW TO HANDLE THE SITN WITHIN THE NEXT HR OR
SO. ALTHOUGH A BRIEF SPIN-UP TYPE TORNADO CAN/T BE RULED OUT DUE
TO THE VERY STG SHEAR AT LOW-LEVELS...THE MAIN RISK WL CONT TO BE OF
DAMAGING WINDS.

SKOWRONSKI
&&

.PREV DISCUSSION...ISSUED AT 234 PM CDT THU MAY 24 2012...

SHORT TERM...TNGT AND FRI. MAIN FCST ISSUE WL BE THE SEVERE
WEATHER THREAT LATE THIS AFTERNOON THRU THE EVENING HOURS AS A
CDFNT PUSHES THRU THE AREA. A TORNADO WATCH IS IN EFFECT FOR CNTRL
WI THRU 03Z.

THE 19Z MSAS SFC ANALYSIS SHOWED A CDFNT EXTENDED FROM NW WI S-SW
THRU CNTRL IA. AN AREA OF LOW PRES WAS RIDING THE FNT AND WAS
SITUATED JUST WEST OF EAU. THIS DEEPENING LOW PRES WAS PROVIDING
FOR GUSTY SOUTH WINDS OVER NE WI WITH GUSTS OVER 40 MPH. RADAR
MOSAIC CONTINUED TO SHOW A LARGE BAND OF TSTMS OVER ERN MN/WRN WI
WITH SMALL HAIL AND HEAVY RAIN BEING REPORTED.

THE CDFNT WL START TO ACCELERATE EASTWARD THIS EVENING AS THE AREA
OF LOW PRES LIFTS FARTHER NORTH TOWARD LK SUPERIOR AND A NEGATIVELY
TILTED UPR TROF SWINGS NE THRU THE UPR MS VALLEY AND EVENTUALLY
INTO SW ONTARIO. STRONG SOUTHERLY WINDS AT THE SFC AHEAD OF THE
CDFNT...IN CONCERT WITH STRONG WESTERLY WINDS IN THE MID-LEVELS OF
THE ATMOSPHERE...WL CREATE STRONG SHEAR IN EXCESS OF 75 KTS THIS
EVENING OVER NE WI. THIS KIND OF SHEAR WOULD ENHANCE UPDRAFTS AND
ALLOW FOR STRONG TO SEVERE TSTMS IN THE FORM OF BOW ECHOES TO
DEVELOP. WOULD LIKE TO SEE DEEPER MOISTURE IN PLACE AHEAD OF THE
FRONTAL BOUNDARY...BUT EVEN MARGINAL MOISTURE (AND INSTABILITY)
APPEAR TO BE OVERCOME BY THE STRONG SHEAR VALUES. EXPECT DAMAGING
WIND GUSTS TO BE THE PRIMARY SEVERE WEATHER THREAT ACROSS THE FCST
AREA WITH SOME SMALL HAIL (DIME TO NICKEL-SIZE) ACCOMPANYING THE
STRONGEST STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT ON THE
NRN FLANK OF ANY SIGNIFICANT BOW ECHO. LATEST TIMING WOULD FAVOR
CNTRL WI DURING THE EARLY TO MID EVENING AND ERN WI FROM MID TO
LATE EVENING. ONCE THE FNT MOVES BY...WINDS WL SHIFT WEST AND
GRADUALLY SUBSIDE INTO THE 10 TO 15 MPH. STRONG SUBSIDENCE BEHIND
THE FNT/STORMS SHOULD ALLOW FOR SOME PARTIAL CLEARING SKIES LATER
TNGT...ALTHO SOME STRATUS IS PSBL ACROSS CNTRL WI TOWARD DAYBREAK.

A WEAK BUBBLE OF HI PRES TO THEN MOVE INTO THE WRN GREAT LKS
REGION ON FRI. WHILE THE DAY MAY START OFF WITH SOME SUNSHINE...
MODELS DO INCREASE MID-LVL MOISTURE IN THE AFTERNOON DUE TO
THETA-E CONVERGENCE OCCURRING OVER THE PLAINS/UPR MIDWEST.
THEREFORE...MORE CLOUDS DURING THE AFTERNOON...BUT NO PCPN. MAX
TEMPS TO BE ABOUT 10 DEGS COOLER THAN THU WITH READINGS RANGING
FROM THE LOWER TO MID 70S N-CNTRL WI...TO THE UPR 70S OVER CNTRL
WI.

LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY.

THROUGH THIS PERIOD UPPER PATTERN TO SHOW A GENERAL
DE-AMPLIFICATION...TURNING MORE ZONAL AS BROAD TROF SETS UP OVER
EASTERN CANADA/U.S. MAIN ISSUES ARE IN THE MEMORIAL DAY WEEKEND
PERIOD WITH TEMPS TURNING COOLER FOR NEXT WEEK. LATER GRIDS
LITTERED WITH LOW POPS AS WEAK SHORT WAVES MOVE THROUGH TROF. HAVE
REMOVED POPS FROM DAY PERIOD WED...WITH HIGH PRESSURE AT THE
SURFACE.

WARM FRONT A BIT SLOWER IN MOVEMENT...BUT OVERALL EXPECT TO LIFT
NORTH THROUGH REGION SAT NIGHT INTO SUN MORNING. WILL LOOK FOR
INCREASING CLOUDS FRI NIGHT WITH PCPN BREAKING OUT SAT AFTN/SAT NIGHT
OVER CWA AS WAA GETS STARTED. SUNDAY DAY PERIOD LOOKS TO BE WARM/DRY
DAY WITH TEMPERATURES OVER CENTRAL AND EAST CENTRAL WI APPROACHING
90...LITTLE COOLER NORTH AS CLOUDS LINGER. AREA APPEARS CAPPED
WITH 850 TEMPS APPROACHING 22C. SOME DIFFERENCE ON COLD FRONT
MOVING THROUGH SUN NIGHT INTO MON WITH BEST CHANCE FOR STRONG TO
SEVERE STORMS OVER FAR EASTERN CWA MON AFTERNOON IF SLOWER
SOLUTION IS RIGHT.

MAIN CHANGES IN GRIDS ON ADJUSTING TEMPS AND PUTTING SOME TIMING
INTO POP GRIDS THIS WEEKEND.
&&

.AVIATION...MAIN CONCERN IS SQUALL LINE THAT WL RACE ACRS THE AREA
THIS EVENING. WINDS WL REMAIN STG THIS EVENING...THEN START TO
DIMINISH.

SKOWRONSKI
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 2 AM CDT FRIDAY FOR WIZ022-038>040-048>050-
073-074.

WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR WIZ005-010>013-
018>021-030-031-035>037-045.

&&
Hazardous weather outlook, May 24, 4:26 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
526 PM CDT THU MAY 24 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252230-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
526 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS...SOME SEVERE...WILL SWEEP EAST ACROSS THE
AREA DURING THE EVENING. THE PRIMARY HAZARD POSED BY THE STORMS
WILL BE DAMAGING WIND GUSTS...BUT HAIL IS ALSO POSSIBLE. IT IS
ALSO STILL POSSIBLE THAT A SHORT-LIVED TORNADOES COULD DEVELOP WITH
THE STRONGEST STORMS...MAINLY ACROSS CENTRAL AND NORTH-CENTRAL
WISCONSIN DURING THE EARLY EVENING.

IN ADDITION TO THE WINDS GENERATED BY THUNDERSTORMS...STRONG SOUTH
WINDS ARE EXPECTED ACROSS THE AREA THIS EVENING. SUSTAINED WINDS
OF 20 TO 30 MPH ARE EXPECTED WITH GUSTS TO AROUND 45 MPH. A BRIEF
PERIOD OF GUSTS TO 50 MPH MAY OCCUR IMMEDIATELY AFTER THE PASSAGE
OF A COLD FRONT DURING THE MIDDLE TO LATE EVENING...ESPECIALLY IN
EAST-CENTRAL WISCONSIN. WINDS OF THIS MAGNITUDE CAN MAKE DRIVING
HIGH PROFILE VEHICLES DIFFICULT...AND MAY BLOW ABOUT UNSECURED
OUTDOOR OBJECTS SUCH AS GARBAGE CANS AND LAWN FURNITURE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME FROM FRIDAY
NIGHT THROUGH MEMORIAL DAY. STRONG TO SEVERE STORMS ARE POSSIBLE
ON MONDAY AS A COLD FRONT MOVES THROUGH THE STATE. STAY TUNED TO
LATER FORECASTS FOR FURTHER UPDATES TO THIS WEEKENDS FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND INTO
THE EVENING.

LMZ521-522-541>543-252230-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
526 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

GUSTY SOUTH WINDS AND INCREASING WAVES ARE EXPECTED THIS EVENING...
RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. THERE IS ALSO A
CHANCE OF STRONG THUNDERSTORMS LATE THIS EVENING.

WINDS WILL SHIFT TO THE SOUTHWEST AROUND MIDNIGHT...WITH A BRIEF
PERIOD OF GALE FORCE GUSTS LIKELY AT THAT TIME. ALTHOUGH WINDS
WILL START TO SLOWLY DIMINISH BY LATE THURSDAY NIGHT OR EARLY
FRIDAY MORNING...CONDITIONS HAZARDOUS TO SMALL CRAFT MAY CONTINUE
FOR MUCH OF FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME FROM FRIDAY
NIGHT THROUGH MEMORIAL DAY. A FEW OF THE STORMS MAY BE STRONG
MONDAY AFTERNOON.

SKOWRONSKI

In the hours before

Local storm report, May 24, 3:28 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
428 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     NON-TSTM WND GST COLBY                   44.91N 90.30W
05/24/2012  M47 MPH          MARATHON           WI   TRAINED SPOTTER

0354 PM     NON-TSTM WND GST WAUSAU                  44.96N 89.63W
05/24/2012  M50 MPH          MARATHON           WI   ASOS

&&
Special weather statement, May 24, 3:45 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
445 PM CDT THU MAY 24 2012

WIZ005-010-018-030-242315-
LINCOLN-MARATHON-ONEIDA-VILAS-
445 PM CDT THU MAY 24 2012

...STRONG THUNDERSTORMS APPROACHING CENTRAL WISCONSIN...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHLAND COUNTY TO
CLARK COUNTY TO MONROE COUNTY...MOVING NORTHEAST AT 55 MPH. AT THIS
CURRENT MOVEMENT...THE STRONG THUNDERSTORMS WOULD REACH CENTRAL
WISCONSIN BETWEEN 6 PM AND 7 PM THIS EVENING.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SPENCER...            UNITY...              STRATFORD...
  ROZELLVILLE...        COLBY...              ABBOTSFORD...
  WINCHESTER...         RIB FALLS...          EDGAR...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

KALLAS
Special weather statement, May 24, 5:09 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
609 PM CDT THU MAY 24 2012

WIZ010-011-018>020-030-031-035>037-045-048-250030-
FOREST-LANGLADE-LINCOLN-MARATHON-MENOMINEE-ONEIDA-PORTAGE-SHAWANO-
WAUPACA-WAUSHARA-WINNEBAGO-WOOD-
609 PM CDT THU MAY 24 2012

...LINE OF STRONG THUNDERSTORMS MOVING INTO CENTRAL WISCONSIN...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 47 MILES NORTHWEST
OF WAUSAU TO 37 MILES SOUTHWEST OF WISCONSIN RAPIDS...MOVING
NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE
STORMS.  A FEW STORMS MAY BECOME SEVERE.

* THUNDERSTORMS WILL BE NEAR...
  BABCOCK BY 610 PM CDT...
  TRIPOLI BY 615 PM CDT...
  PLAINFIELD BY 635 PM CDT...
  RIB MOUNTAIN AND MOSINEE BY 640 PM CDT...
  WHITING BY 645 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.  A TORNADO WATCH IS IN EFFECT.

TH
Local storm report, May 24, 5:12 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
612 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     NON-TSTM WND GST 1 NE READFIELD          44.27N 88.74W
05/24/2012  M52.00 MPH       WAUPACA            WI   PUBLIC

            TIME APPROX. REPORT RELAYED BY WFRV-TV.

&&

The radar

The Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
May 24, 5:22 PM CST
Where
Vilas County, 0.69 mi S of Lac du Flambeau
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.960, -89.880

Thunderstorm winds downed several trees in Lac du Flambeau.

Thunderstorm Wind, Marathon

When
May 24, 5:45 PM CST
Where
Marathon County, 4.04 mi NW of Rozellville
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.790, -90.080

Thunderstorm winds downed 12-inch diameter trees in Stratford.

Thunderstorm Wind, Vilas

When
May 24, 5:45 PM CST
Where
Vilas County, Presque Isle
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.250, -89.730

Thunderstorm winds downed trees on the east side of Presque Isle. The time of this report was estimated based on radar data.

Thunderstorm Wind, Marathon

When
May 24, 5:48 PM CST
Where
Marathon County, 0.98 mi W of Halder
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.800, -89.890

Thunderstorm winds downed trees and branches between Stratford and Mosinee.

Tornado, Marathon

When
May 24, 6:01 PM CST to 6:07 PM CST
Where
Marathon County, 3.73 mi SSE of Marathon to 4.81 mi ENE of Marathon
Rating
EF0
Path length
5.94 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
44.869, -89.805

A tornado formed southwest of Wausau and rapidly moved northeast just after 7:00 pm CDT. About 100 trees sustained large broken branches or were snapped by the tornado (DI 28, DOD 2, 4). No structures were damaged. Average path width was 50 yards.

Thunderstorm Wind, Lincoln

When
May 24, 6:20 PM CST
Where
Lincoln County, 5.72 mi SSW of Heller
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.150, -89.530

A number of trees and large branches were blown down by thunderstorm winds of at least 65 mph in the town of Pine River, southeast of Merrill.

Thunderstorm Wind, Langlade

When
May 24, 6:42 PM CST
Where
Langlade County, 1.19 mi SE of Summit Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.370, -89.180

Scattered trees were blown down near and south of Summit Lake by winds from a severe thunderstorm.

Thunderstorm Wind, Portage

When
May 24, 7:05 PM CST
Where
Portage County, Plover
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.450, -89.530

Thunderstorm winds downed several trees in Plover.

Thunderstorm Wind, Waupaca

When
May 24, 7:35 PM CST
Where
Waupaca County, 3.51 mi WSW of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.660, -88.950

Thunderstorms produced a wind gust estimated at 60 mph west of Marion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyThe tornado archive for Wisconsin, 2012Warnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381975, 381976, 381979, 381987, 373783, 381988, 381989, 381990, 381991.